North Carolina, 2003

Hail in North Carolina, May 3, 2003

May 3, 2003 · NWS RAH · 22 events in 7 counties and zones

22 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.7 million
Crop damage
$492,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 3, 8:40 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 3, 8:40 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
940 AM EDT SAT MAY 3 2003

CLOUD COVER IS BECOMING EXTENSIVE ACROSS THE NORTHERN TIER...THIS
WILL LIMIT THERMODYNAMICS AVAILABLE THIS AFTERNOON AS THE WEAK VORT
SWINGS ACROSS. WILL DOWNPLAY THUNDER AND INCREASE THE CLOUDINESS...
POSSIBLY LOWER TEMPS AS WELL PENDING LATE MORNING TRENDS.

SPC HAS EASED THE SLIGHT RISK SOUTHWARD...LOOKS QUITE IN LINE WITH
MORNING SATELLITE LOOPS. WILL PROBABLY LEAVE THE SOUTHERN ZONES
UNTOUCHED. WILL ISSUE A REDEFINING SPS FOR THE RISK AREA.

.RAH...NONE.

MLM
Hazardous weather outlook, May 3, 4:25 AM EST, 6 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER THE
SOUTHERN HALF OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA THIS MORNING AND LINGER
JUST SOUTH OF THE BORDER THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST BY THIS EVENING
AND MOVE ACROSS TONIGHT. THE COMBINATION OF THESE FEATURES WILL AID
IN THE THREAT OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE
HAIL AND OR DAMAGING WINDS. THE AREAS WITH THE GREATEST POTENTIAL
FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF U. S. HIGHWAY 64 FROM
ASHEBORO TO SILER CITY...APEX... CLAYTON AND WILSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A
CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Local storm report, May 3, 8:45 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
945 AM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    LEWISVILLE                NC   WIND DAMAGE
05/02/03   FORSYTH                        ABOUT A DOZEN TREES DOWNED
                                          NEAR LEWISVILLE

0655 PM    WELCOME                   NC   WIND DAMAGE
05/02/03   DAVIDSON                       TREES DOWNED JUST PRIOR TO
                                          7 PM IN WELCOME, MIDWAY AND
                                          THOMASVILLE
Special weather statement, May 3, 9:50 AM EST, 45 minutes before
NCZ038>042-073>078-083>086-088-089-032100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SAT MAY 3 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON AND
TONIGHT.

HAZARDOUS WEATHER...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN
TIER OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT.

SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE SOUTHERN TIER OF CENTRAL NORTH
CAROLINA THIS AFTERNOON...PROVIDING A FOCUS FOR THUNDERSTORM
DEVELOPMENT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING
LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS. THE MAIN THREAT WILL
BE SOUTH OF A LINE FROM ALBEMARLE...THROUGH CARTHAGE AND LILLINGTON
TO GOLDSBORO. SOME AREAS AFFECTED INCLUDE FAYETTEVILLE...SOUTHERN
PINES...ROCKINGHAM...WADESBORO AND LAURINBURG.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MLM

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Scotland

When
May 3, 10:35 AM EST
Where
Scotland County, Laurinburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -80.383

Hail, Forsyth

When
May 3, 4:01 PM EST
Where
Forsyth County, Clemmons
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -79.517

Hail, Davidson

When
May 3, 4:15 PM EST
Where
Davidson County, Tyro
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -80.233

Hail, Davidson

When
May 3, 4:35 PM EST
Where
Davidson County, Lexington
Measured
1.75 in hail
Property damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
35.317, -79.967

A manufacturing plant sustained damage from golfball sized hail. Cars, roofs, and windows were also damaged in the area.

Hail, Davidson

When
May 3, 4:40 PM EST
Where
Davidson County, Linwood
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -79.883

A buisness near Highway 8 and 47 was damaged by baseball sized hail.

Hail, Richmond

When
May 3, 5:05 PM EST
Where
Richmond County, Rockingham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -79.450

Hail, Davidson

When
May 3, 5:05 PM EST
Where
Davidson County, Denton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -80.300

Hail, Davidson

When
May 3, 5:20 PM EST
Where
Davidson County, 5 mi S of Denton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.570, -80.083

Hail, Stanly

When
May 3, 5:45 PM EST
Where
Stanly County, 2 mi SE of Badin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -79.567

Hail, Scotland

When
May 3, 5:45 PM EST
Where
Scotland County, Laurel Hill
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -79.433

Hail, Scotland

When
May 3, 6:00 PM EST
Where
Scotland County, 1 mi E of Laurel Hill
Measured
1.75 in hail
Property damage
$5.0 million
Crop damage
$157,000
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -80.317

Hail from golfball sized to dime sized covered the ground, clogging storm drains.

Hail, Stanly

When
May 3, 6:05 PM EST
Where
Stanly County, Aquadale
Measured
2.75 in hail
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -79.783

Hail, Montgomery

When
May 3, 6:15 PM EST
Where
Montgomery County, Eldorado
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.933, -79.783

Quarter sized hail was covering the ground

Hail, Montgomery

When
May 3, 6:20 PM EST
Where
Montgomery County, 5 mi SW of Troy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.633, -80.117

Hail, Scotland

When
May 3, 6:20 PM EST
Where
Scotland County, Laurinburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.383, -80.083

Hail, Montgomery

When
May 3, 6:40 PM EST
Where
Montgomery County, Pekin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -80.117

Golfball sized hail covered the ground.

Hail, Stanly

When
May 3, 6:45 PM EST
Where
Stanly County, 5 mi W of Albemarle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.370, -79.533

Hail, Anson

When
May 3, 7:30 PM EST
Where
Anson County, Countywide
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -80.033

Hail, Richmond

When
May 3, 7:40 PM EST
Where
Richmond County, Hoffman
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$335,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.767, -79.450

Hail, Richmond

When
May 3, 7:55 PM EST
Where
Richmond County, Rockingham
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -80.383

Hail, Scotland

When
May 3, 8:12 PM EST
Where
Scotland County, 6 mi E of Laurel Hill
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.780, -79.533

Hail, Scotland

When
May 3, 8:35 PM EST
Where
Scotland County, Laurel Hill
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -80.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355205, 5354639, 5354640, 5354641, 5355192, 5355193, 5355194, 5355195, 5355196, 5355197, 5355961, 5355962, 5355198, 5355963, 5355965, 5355964, 5355966, 5355967, 5355202, 5355204, 5355203, 5355206.